Open Access Case report

Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report

Mette S van Ramshorst1, Magdeline Kekana1, Helen E Struthers12, James A McIntyre13 and Remco PH Peters14*

Author Affiliations

1 Anova Health Institute, Khutso Kurhula Project, Johannesburg, South Africa

2 Department of Internal Medicine, University of Cape Town, Cape Town, South Africa

3 School of Public Health & Family Medicine, University of Cape Town, Cape Town, South Africa

4 Anova Health Institute Khutso Kurhula Project, 21A Peace Street, P.O. Box 2243, Tzaneen, 0850, South Africa

For all author emails, please log on.

BMC Pediatrics 2013, 13:120  doi:10.1186/1471-2431-13-120

Published: 13 August 2013

Abstract

Background

Prepubertal gynecomastia is a rare condition and most frequently classified as idiopathic. In HIV-infected adults gynecomastia is a recognised but infrequent side-effect of antiretroviral treatment (ART) and mostly attributed to efavirenz use. Gynecomastia should be distinguished from pseudogynecomastia as part of the lipodystrophy syndrome caused by Nucleoside Reverse Transcriptase Inhibitors (NRTIs) to avoid incorrect substitution of drugs. In the medical literature only five cases of prepubertal gynecomastia in children taking ART are described and underlying pathogenesis was unknown. The occurrence of adverse effects of ART may interfere with therapy adherence and long-term prognosis and for that reason requires attention. We report the first case of prepubertal gynecomastia in a young girl attributed to efavirenz use.

Case presentation

A seven-year-old African girl presented with true gynecomastia four months after initiation on ART (abacavir, lamivudine, efavirenz). History, physical examination and laboratory tests excluded known causes of gynecomastia and efavirenz was considered as the most likely cause. Six weeks after withdrawal of efavirenz the breast enlargement had completely resolved.

Conclusions

Efavirenz-induced gynecomastia may occur in children as well as in adults. With the increasing access to ART, the possibility of efavirenz-exposure and the potential occurrence of its associated side-effects may be high. In resource-poor settings, empirical change from efavirenz to nevirapine may be considered, providing no other known or alarming cause is identified, as efavirenz-induced gynecomastia can resolve quickly after withdrawal of the drug. Timely recognition of gynecomastia as a side-effect of efavirenz is important in order to intervene while the condition may still be reversible, to sustain adherence to ART and to maintain the sociopsychological health of the child.

Keywords:
Gynecomastia; HIV; Efavirenz; Child; Prepubertal